Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS Great Falls, MT

May 12, 2017Hill County, Liberty County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 12, 2017, 4:16 PM MDT for Hill County, Liberty County, Montana. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2017, 4:16 PM MDT (22:16 UTC)
Expired
May 12, 2017, 5:00 PM MDT
In force
44 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hill County, MT, Liberty County, MT

The radar

The Great Falls radar (KTFX), 164 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 4:25 PM MDTTSTM WND DMG17 N Hingham, MTESTIMATED WIND GUSTS IN THE UPPER 50 MPH RANGE. PENNY SIZE HAIL. TREE LIMBS DOWN. CROP DAMAGE. ESTIMATED TIME OF EVENT.
May 12, 4:29 PM MDTTSTM WND GST 6120 Nnw Rudyard, MT61 MPH WIND GUST.
May 12, 4:31 PM MDTTSTM WND GST 6120 N Rudyard, MTMESONET STATION E1937, 20 N RUDYARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2610 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WUUS55 KTFX 122216
SVRTFX
MTC041-051-122300-
/O.NEW.KTFX.SV.W.0010.170512T2216Z-170512T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
416 PM MDT FRI MAY 12 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Liberty County in north central Montana...
  Northwestern Hill County in north central Montana...

* Until 500 PM MDT

* At 416 PM MDT, severe thunderstorms were located along a line
  extending from 16 miles north of Joplin to 8 miles northwest of
  Gildford, moving north at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4864 11040 4876 11084 4900 11080 4900 11005
TIME...MOT...LOC 2216Z 199DEG 42KT 4881 11079 4867 11039 

HAIL...1.00IN
WIND...60MPH
 
$$

CC
1 follow-up statement
115 
WWUS55 KTFX 122258
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
458 PM MDT FRI MAY 12 2017

MTC041-051-122307-
/O.EXP.KTFX.SV.W.0010.000000T0000Z-170512T2300Z/
Liberty MT-Hill MT-
458 PM MDT FRI MAY 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LIBERTY AND
NORTHWESTERN HILL COUNTIES WILL EXPIRE AT 500 PM MDT...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning will be allowed to expire.

LAT...LON 4864 11040 4876 11084 4900 11080 4900 11005
TIME...MOT...LOC 2257Z 199DEG 42KT 4926 11055 4912 11015 

$$

CC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:52 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 12, 2:52 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
252 PM MDT Fri May 12 2017

.SYNOPSIS...
Showers and thunderstorms continue to increase in coverage across
most of north central and southwestern Montana this evening, as a
cold front passes across the state. Any one storm may become
strong to severe through early tonight. By Saturday and Sunday,
temperatures will cool back to near or slightly below normal with
only isolated shower chances.

&&

.DISCUSSION...
Tonight through Saturday...A Pacific cold front and upper level
trof will move through the region tonight. Widespread showers and
thunderstorms will accompany the frontal passage tonight. The
main impact will be strong wind gusts but some hail is also
possible. Expect cooler temperatures to move into the region on
Saturday with showers decreasing through the day. Some snow is
possible...especially above 6000 feet. Snow accumulations of 1 to
3 inches will be possible...but mostly at ridge tops. Brusda

Saturday night through Friday...A large scale upper level trough
will remain in place across the Western U.S. late this weekend
through much of next week, maintaining unsettled conditions with
temperatures cooler than seasonal averages. Saturday night through
Sunday period looks relatively quiet as the larger scale upper level
low/trough is loosely centered over BC with with main shortwave
features rotating up through AB and onto the west coast. Stronger
upper level energy from the Gulf of AK drops SE into the Pacific NW
early next week, continuing SE into the Great Basin by late next
week. Energy lifting NE ahead of the low will bring a chance for
showers and possibly some afternoon thunderstorm activity Monday and
Tuesday with Tuesday seeing more widespread activity as a better
defined shortwave lifts across the region. As the upper low center
drops into the Great Basin mid to late next week, unsettled and cool
conditions will persist under a moist east to southeast flow aloft.
Models keep greatest threat for significant precipitation late next
week south and east of the region, though there is still a fair
amount of spread among GFS/ECMWF ensemble members to bear watching.
Cooler temperatures and high elevation snow will slow high elevation
snow melt rates next week. Hoenisch

&&

.AVIATION...
Updated 1800Z.
A Pacific cold front will move through the region this afternoon.
Expect a line of showers/thunderstorms to move through the region.
Some hail is possible, but main threat will be gusty winds in the
40 to 50kt range. Expect mainly showers after 04z Sat, with
rain/snow showers decreasing after 12z Sat. Some mountains will be
obscured at times, especially after 00z Sat. Brusda

&&

.HYDROLOGY...
No flood highlights are in effect at this time. Even though rivers
will be running high...the current forecast of runoff and
rainfall is not expected to flood any rivers at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  42  53  35  59 /  80  10  10  20
CTB  39  53  35  56 /  80   0   0  10
HLN  45  53  36  59 /  90  20  20  10
BZN  43  48  32  58 /  70  60  50  10
WEY  35  42  25  52 /  50  40  10  10
DLN  38  43  30  55 /  90  60  30  10
HVR  46  61  38  63 /  60  10  10  10
LWT  43  51  34  58 /  50  40  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, May 12, 3:10 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
310 PM MDT FRI MAY 12 2017

MTZ011-013-044-045-122200-
Chouteau MT-Liberty MT-Hill MT-Toole MT-
310 PM MDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LIBERTY...SOUTHEASTERN
TOOLE...SOUTHWESTERN HILL AND NORTHWESTERN CHOUTEAU COUNTIES UNTIL
400 PM MDT...

At 308 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Lothair to 12 miles east
of The Knees. Movement was northeast at 45 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Chester, Lothair, Tiber Dam and Galata.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Tiber Reservoir, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4880 11114 4822 11037 4803 11107 4831 11147
TIME...MOT...LOC 2108Z 214DEG 37KT 4834 11143 4804 11102

CC
Local storm report, May 12, 3:48 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
348 PM MDT FRI MAY 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     11 S CHESTER            48.35N 110.97W
05/12/2017                   LIBERTY            MT   TRAINED SPOTTER

            TWO POWER POLES BLOWN DOWN IN THUNDERSTORM WINDS.
            HIGHWAY 223 MM 42. SPOTTER REPORTS POLES JUST DOWNED
            UPON ARRIVAL ARCING LIVE POWER

&&

KLG
Local storm report, May 12, 3:54 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
354 PM MDT FRI MAY 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HEAVY RAIN       2 W HOBSON              47.00N 109.90W
05/11/2017  E2.00 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

            STORM CHASER/TRAINED SPOTTER REPORTS HEAVY RAIN.
            ESTIMATED RAINFALL EXCEEDING 2 INCHES

&&

MPJ
Local storm report, May 12, 3:58 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
358 PM MDT FRI MAY 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FLOOD            2 W HOBSON              47.00N 109.90W
05/11/2017                   JUDITH BASIN       MT   TRAINED SPOTTER

            STORM CHASER/TRAINED SPOTTER REPORTS HEAVY RAIN IS
            CAUSING COULEES AND SMALL STREAMS TO OVERFLOW ONTO
            MACARONI HILL ROAD

&&

MPJ
Local storm report, May 12, 3:59 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
359 PM MDT FRI MAY 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             2 W HOBSON              47.00N 109.90W
05/11/2017  E0.70 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

&&

MPJ
Special weather statement, May 12, 4:04 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
404 PM MDT FRI MAY 12 2017

MTZ013-051-122245-
Chouteau MT-Fergus MT-
404 PM MDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERGUS...
SOUTHWESTERN BLAINE AND SOUTHEASTERN CHOUTEAU COUNTIES UNTIL 445 PM
MDT...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Denton, or 25 miles northeast of Stanford, moving
northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Judith Landing and Iliad.

LAT...LON 4738 10996 4745 11011 4786 10981 4769 10939
TIME...MOT...LOC 2203Z 215DEG 36KT 4748 10996

KJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:05 PM MDTSpecial Weather StatementTFXBroadwater25 min
May 11, 7:09 PM MDTSpecial Weather StatementTFXJudith Basin36 min
May 11, 7:48 PM MDTSpecial Weather StatementTFXFergus57 min
May 11, 8:19 PM MDTSpecial Weather StatementTFXJudith Basin56 min
May 11, 8:44 PM MDTSpecial Weather StatementTFXJudith Basin61 min
May 11, 9:27 PM MDTSpecial Weather StatementTFXFergus33 min
May 11, 10:00 PM MDTAreal Flood AdvisoryTFXFergus, Judith Basin6 hr
May 12, 2:41 PM MDTSpecial Weather StatementTFXLiberty49 min
May 12, 3:10 PM MDTSpecial Weather StatementTFXLiberty50 min
May 12, 3:30 PM MDTSevere Thunderstorm WarningTFXHill, Liberty30 min
May 12, 3:49 PM MDTSevere Thunderstorm WarningTFXHill, Liberty26 min
May 12, 4:03 PM MDTSevere Thunderstorm WarningTFXHill, Liberty27 min
May 12, 4:04 PM MDTSpecial Weather StatementTFX41 min
May 12, 4:23 PM MDTSpecial Weather StatementTFXJudith Basin37 min
May 12, 4:33 PM MDTSpecial Weather StatementTFXLiberty42 min
May 12, 4:51 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole39 min
May 12, 5:23 PM MDTSevere Thunderstorm WarningTFXHill, Liberty52 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.